Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 9, NWS Sioux Falls, SD

March 10, 2018Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Mar 10, 2018, 3:29 AM CST for Clay County, Dickinson County, Iowa. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Mar 10, 2018, 3:29 AM CST (09:29 UTC)
Expired
Mar 11, 2018, 4:29 AM CDT
In force
24 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River near Milford (MIFI4).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

183 
WGUS43 KFSD 100929
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
329 AM CST Sat Mar 10 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  Little Sioux River Near Milford
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-059-111328-
/O.NEW.KFSD.FL.W.0009.180310T0929Z-000000T0000Z/
/MIFI4.1.ER.180310T0041Z.180310T0700Z.000000T0000Z.NO/
329 AM CST Sat Mar 10 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Little Sioux River Near Milford.
* Until further notice.
* At 02AM Saturday the stage was 12.2 feet.
* Flood stage is 12.0 feet.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
lands begins. 

&&
 
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
          4328 9517 4329 9524

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

LITTLE SIOUX RIVER
MIFI4    12.0   12.17 Sat 2 AM
1 follow-up statement
670 
WGUS83 KFSD 102058
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
258 PM CST Sat Mar 10 2018

...The Flood Warning is cancelled for the following rivers in Iowa...

  Little Sioux River Near Milford
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. The water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

&&

IAC041-059-102128-
/O.CAN.KFSD.FL.W.0009.000000T0000Z-180310T2058Z/
/MIFI4.1.ER.180310T0041Z.180310T0700Z.180310T1500Z.NO/
258 PM CST Sat Mar 10 2018

The Flood Warning is cancelled for
  The Little Sioux River Near Milford.
* At 1 PM Saturday the stage was 11.8 feet.
* Flood stage is 12.0 feet.
* Recent activity...The river rose above flood stage shortly after
  6 PM Fiday, and fell below flood stage by 10 AM this morning. 
  It has been running high today, but remained below flood stage
  through 255 PM.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
  lands begins. 

&&
 
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
          4328 9517 4329 9524

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

LITTLE SIOUX RIVER
MIFI4    12.0   11.80  Sat 1 PM                    12.2  Sat 1 AM

TRM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 10, 3:08 AM CST, 21 minutes earlier.

Area forecast discussion, Mar 10, 3:08 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
308 AM CST Sat Mar 10 2018

.SHORT TERM...(Today and Tonight)
Issued at 307 AM CST Sat Mar 10 2018

Fairly messy system, currently evident on water vapor imagery over
southwest MT, will slide southeast into the region today. Ahead of
it, an initial shortwave and push of warm air advection has led to a
line of showers on radar across south central SD early this morning.
A dry layer near 850 mb has tempered this precipitation but with
pockets of favorable elevated lapse rates could see enough localized
enhancement to get something to the ground and thus will leave
chance POPs in this morning.

By late afternoon/early evening, the upper level closed low should
make its way into south central South Dakota and eventually slide
southeastward through Nebraska. This will push a second, and
somewhat more widespread, round of precipitation thru the region
thru the evening and overnight hours. Will likely be somewhat
fractured areas of precipitation, but nonethelesss, good chances of
seeing something at some point during this time frame. Forecast
soundings and temperatures profiles suggest that anything that falls
during the afternoon hours would generally be rain or a rain/snow
mix. The rain/snow line will again crash southward thru the evening
with just plain snow by mid evening region-wide. Fairly quick
hitting and fractured nature of precipitation should keep snow
amounts light for most. Amounts will likely vary quite a bit from
location to location dependant on where different precipitation
bands sit for longer durations of time. This quasi-fractured and
varying nature of the precipitation and resultant rain/snow amounts
should be stressed again when trying to convey how the sensible
weather will play out over the next 36 hours. Unlike the system from
a few days ago, winds will not be a significant factor, although
could gusts up near 30 mph during the evening and overnight hours
west of I-29. The general winter threats will exists with the
potential for slick and snow covered roads, along with periods of
reduced visibility when snow is falling.

As the main wave pulls away Saturday night, another weaker PV
anomoly drops south and, combined with a continued saturated
dentritic layer, will keep a chance of snow going into Sunday
morning. Any lingering precipitation should come to an end thru the
afternoon hours. Winds will remain somewhat breezy Sunday,
particularly west of I-29.

.LONG TERM...(Sunday through Friday)
Issued at 307 AM CST Sat Mar 10 2018

Still looks like a period of tranquil weather and gradual warming
into the next work week. Monday and Tuesday we sit squarly in
northerly flow aloft which will continue to usher in cooler than
normal temperatures. Highs Monday and Tuesday will generally be in
the 30s to perhaps nearing 40 across our far south. Wednesday and
Thursday, the upper level ridge nudges into the region with
southerly surface winds ushering in warmer temeperatures. With 925
mb temperatures anywhere from 7 to 14 C across our region, could be
looking at upper 40s to 50s by Thursday. Friday could be even warmer
with dare I say 60s possible per the ECMWF and Canadian. Meanwhile,
the GFS hints at another wave thus making the details in the far
extended on the murkey side.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1045 PM CST Fri Mar 9 2018

Messy aviation conditions appear on the horizon for Saturday. Low
end MVFR/high end IFR stratus will be on the increase tonight
with a strip currently affecting terminals along a FSD-ATY line.
There will also be some patchy MVFR fog with visibility reductions
already underway at many sites. Scattered snow showers will
impact all TAF sites Saturday morning and afternoon before more
impactful rain and snow affect the region by the evening. At this
time, have mostly held with low end MVFR/high end IFR conditions
with this snow.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Ferguson
Hazardous weather outlook, Mar 9, 8:30 PM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
830 PM CST Fri Mar 9 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110230-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
830 PM CST Fri Mar 9 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Light snow and sleet are possible late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A light rain or snow mixture is possible from early Saturday into
Sunday, with Saturday evening being the most likely time for snow.
Snow accumulations are expected to generally be around 1 to 2
inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 8:54 AM CSTWinter Weather AdvisoryFSDLyon, O'Brien, Osceola, Sioux3 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.